Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 592, NWS Norman, OK

September 20, 2001Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 11:48 AM CDT for Pontotoc County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2001, 11:48 AM CDT (16:48 UTC)
Expired
Sep 20, 2001, 12:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 86 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:25 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 20, 11:25 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT THU SEP 20 2001

VERY BUSY MORNING AS CONVECTION CONT TO DEVELOP ACROSS THE AREA DUE
TO WAA AND INCREASING SUPPORT FROM UPPER WAVE MOVING OUT OF SRN
ROCKIES INTO W TX AND OK. OTHERWISE MOST UPDATES WILL BE BASED ON
WHAT CURRENTLY IS GOING ON AND DISCUSSION ON WHAT IS EXPECTED FOR
LATER TODAY. UPDATES TO BE OUT SHORLTY.

30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 20, 7:00 AM CDT, 4 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA... AND WESTERN
NORTH TEXAS.  THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE
FROM HOLDENVILLE OKLAHOMA TO DAVIS TO HENRIETTA TEXAS.  LARGE HAIL
WILL BE THE PRIMARY THREAT... AND DAMAGING WINDS WILL BE POSSIBLE.

A COLD FRONT IS FORECAST TO MOVE INTO NORTHWEST OKLAHOMA LATE THIS
AFTERNOON OR EARLY THIS EVENING.  A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS SHOULD FORM AHEAD OF THIS FRONT LATE THIS AFTERNOON...
THEN CONTINUE TO MOVE AND EXPAND EASTWARD ACROSS MUCH OF NORTHWEST
AND NORTH-CENTRAL OKLAHOMA.  THIS WILL BE THE AREA OF THE GREATEST
THREAT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
PRIMARY THREATS WITH THESE STORMS.  THE STORMS MAY EXTEND SOUTH OF
THIS AREA AND COULD AFFECT THE REMAINDER OF CENTRAL AND WESTERN
OKLAHOMA... AS WELL AS THE WICHITA FALLS AREA IN TEXAS.  THE RISK OF
SEVERE WEATHER IS EXPECTED TO DIMINISH OVERNIGHT AS THE STORMS MOVE
INTO A LESS-FAVORABLE ENVIRONMENT OVER SOUTHEASTERN OKLAHOMA.

OTHER THUNDERSTORMS ARE LIKELY TO BE SCATTERED ACROSS OKLAHOMA AND
NORTH TEXAS THROUGHOUT THE DAY.  ALTHOUGH NO WIDESPREAD... ORGANIZED
SEVERE STORMS ARE EXPECTED UNTIL AT LEAST LATE AFTERNOON... A FEW OF
THE EARLIER STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

ALL THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  SINCE
THE GROUND IS RELATIVELY MOIST AFTER RECENT WIDESPREAD RAIN... SOME
LOCALIZED AREAS OF FLOODING WILL BE POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD
CONTINUE TO MONITOR FORECASTS AND BE PREPARED FOR ACTIVATION THIS
AFTERNOON OR EVENING.

CMS
Local storm report, Sep 20, 9:23 AM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    OKLAHOMA CITY             OK   1.00 INCH HAIL
09/20/01   OKLAHOMA                       NW EXPRESSWAY AND PORTLAND
                                          RELAYED VIA EM MNGR.
Local storm report, Sep 20, 10:18 AM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1018 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    7 NE EL RENO              OK   WIND DAMAGE
09/20/01   CANADIAN                       6 INCH DIAMETER SYCAMORE
                                          LIMBS DOWNED...PUBLIC
                                          REPORT

FM
Local storm report, Sep 20, 11:12 AM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 AM    8 E MARLAND               OK   .75 INCH HAIL
09/20/01   NOBLE                          PUBLIC REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:53 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma52 min
Sep 20, 5:56 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
Sep 20, 6:40 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray50 min
Sep 20, 10:48 AM CDTSevere Thunderstorm WarningOUNNoble27 min
Sep 20, 2:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady48 min
Sep 20, 5:12 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Sep 20, 6:01 PM CDTSevere Thunderstorm WarningOUNWoods29 min
Sep 20, 6:32 PM CDTTornado WarningOUNWoods28 min
Sep 20, 6:48 PM CDTSevere Thunderstorm WarningOUNHarper42 min
Sep 20, 6:17 PM CDTSevere Thunderstorm WarningOUNFoard28 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningOUNFoard, Knox49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.